Alert archive / Indiana / Tornado Warnings in 2006

Tornado Warning 56, NWS Louisville, KY

May 10, 2006Dubois County, Indiana

NWS Louisville, KY issued this tornado warning at May 10, 2006, 6:54 PM CDT for Dubois County, Indiana. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2006, 6:54 PM CDT (23:54 UTC)
Expired
May 10, 2006, 7:45 PM CDT
In force
51 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Dubois County, IN

The radar

The Evansville,IN radar (KVWX), 65 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 7:01 PM CDTTSTM WND DMGHuntingburg, INHEAVY DAMAGE TO A HOME ON HIGHWAY 585 WEST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 6:01 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLMK 102354
TORLMK
INC037-110045-
/O.NEW.KLMK.TO.W.0056.060510T2354Z-060511T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
654 PM CDT WED MAY 10 2006

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN DUBOIS COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 745 PM CDT

* AT 653 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 8 MILES
  SOUTHWEST OF JASPER...MOVING NORTH AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  JASPER BY 715 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING
FOR SOUTH CENTRAL INDIANA AND NORTHERN KENTUCKY.

LAT...LON 3824 8717 3818 8696 3859 8671 3868 8700

$$

MJ
2 follow-up statements
000 
WWUS53 KLMK 110012
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
811 PM EDT WED MAY 10 2006

INC037-110045-
/O.CON.KLMK.TO.W.0056.000000T0000Z-060511T0045Z/
DUBOIS IN-
709 PM CDT WED MAY 10 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR WESTERN
DUBOIS COUNTY...

AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
STRONG ROTATION BETWEEN MALTERSVILLE AND JASPER.  THIS STORM WAS 
MOVING NORTHEAST AT 30 MPH.  SPOTTERS HAVE CONFIRMED ROTATION WITH 
THIS STORM.

THE TORNADO WILL BE NEAR...
  HAYSVILLE AND 9 MILES SOUTHEAST OF PORTERSVILLE BY 720 PM CDT...
  KELLERVILLE AND DUBOIS BY 725 PM CDT...
  THALES BY 730 PM CDT...

AMATEUR RADIO OPERATORS HAVE REPORTED ONE HOME DESTROYED ON HIGHWAY 
585 WEST ABOUT 3 TO 4 MILES SOUTHWEST OF HUNTINGBURG.

LAT...LON 3824 8717 3818 8696 3859 8671 3868 8700

$$

JARVIS
000 
WWUS53 KLMK 110035 RRA
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
835 PM EDT WED MAY 10 2006

INC037-110045-
/O.CON.KLMK.TO.W.0056.000000T0000Z-060511T0045Z/
DUBOIS IN-
735 PM CDT WED MAY 10 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR WESTERN
DUBOIS COUNTY...

AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO 
AREAS OF STRONG ROTATION IN DUBOIS COUNTY.  THE FIRST WAS LOCATED 
ABOUT 3 MILES NORTH OF JASPER...MOVING NORTHEAST AT 20 MPH.

A SECOND AREA OF STRONG ROTATION WAS LOCATED TWO MILES SOUTHWEST OF 
DUBOIS MOVING NORTHEAST AT 25 MPH.

AMATEUR RADIO OPERATORS AND STORM SPOTTERS HAVE INDICATED VISUAL 
ROTATION WITH THESE STORMS.  THESE STORMS COULD PRODUCE A TORNADO AT 
ANY TIME.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER 
A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS 
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN 
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO OR YOUR LOCAL MEDIA FOR 
FURTHER DETAILS AND UPDATES.

LAT...LON 3824 8717 3818 8696 3859 8671 3868 8700

$$

JARVIS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at May 10, 6:10 PM CDT, 44 minutes earlier.

Area forecast discussion, May 10, 6:10 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
710 PM EDT WED MAY 10 2006

.SHORT TERM (THIS EVENING)...

UPDATED ZONES TO MENTION TORNADO WATCH.  --JA

PREVIOUS DISCUSSION BELOW

COMPLEX SFC PATTERN ACRS MS VALLEY THIS AFTN. 19UTC OBS SUGGEST SFC
LOW STILL NOT THAT WELL ORGANIZED OVER SERN MO/SRN IL...WITH A CDFNT
EXTENDING S INTO LWR MS VALLEY AND A WEAK WRMFNT EXTENDING E ACRS
CNTRL KY. AS SHORTWAVE OVR KS/SWRN MO ROTATES ENEWD TNGT...SFC LOW
WILL CONSOLIDATE AND INTENSIFY AS IT LIFTS NEWD ACRS IND. THIS
SHOULD RESULT IN INCREASING WIND FIELDS ALOFT ACRS LWR OH VLY LATE
THIS AFTN AND TNGT AS CDFNT PUNCHES EWD TOWARD CNTRL KY AND S-CNTRL
IND. MAIN QUESTION REMAINS DEGREE OF INSTABILITY. VIS IMAGERY AT
THIS TIME SHOWS A FEW BREAKS IN CLOUDS OVER SWRN AND S-CNTRL KY
WHICH HAS ALLOWED SFC BASED LI VALUES TO FALL TO -2 TO -4 RANGE.
MARGINAL INSTABILITY COUPLED WITH DEGREE OF FORCING AND WIND FIELDS
SHOULD STILL ALLOW AT LEAST SCT TSTMS TO DEVELOP LATE THIS AFTN OR
EVNG ACRS OUR FCST AREA...ESPECIALLY WRN SECTIONS...WITH ISOLATED
WIND DAMAGE AND HAIL POSSIBLE. HOWEVER...EXPECT MOST WIDESPREAD AREA
OF SHWRS/TSTMS/HIGHEST RAINFALL AMOUNTS JUST N AND W OF FCST AREA
OVER SRN/CNTRL IL AND IND NEAR DEFORMATION AXIS/LEFT FRONT QUADRANT
OF STG UPPER-LEVEL JET.

MODELS SEEM TO BE HAVING A DIFFICULT TIME DISCERNING EXACTLY HOW
DEEP UPPER LOW WILL FORM ACRS MID MS/OH VLY INTO SRN GREAT LAKES
OVER NEXT COUPLE OF DAYS...AS SEVERAL SHORTWAVES CURRENTLY EVIDENT
IN WATER VAPOR IMAGERY EVENTUALLY FORM UNUSUALLY DEEP VORTEX FOR
THIS TIME OF YEAR. THIS ESPECIALLY HAS IMPLICATIONS ON SENSIBLE
WEATHER ON THURSDAY. MODELS DO SUGGEST THAT MESOSCALE LIFTING WILL
BE PRESENT ALONG/NEAR POSSIBLE SECONDARY SFC TROF (BEHIND CDFNT
WHICH PASSES THRU LATE TNGT). GIVEN DECENT 850-500 MB LAPSE RATES
(TOTAL TOTALS INDEX OVER 50)...SCT LOW TOP TSTMS SEEM A GOOD BET
THURSDAY. HOWEVER...EXACT TIMING AND COVERAGE UNCERTAIN GIVEN MODEL
DISCREPANCIES AND THEIR ABILITY TO DEPICT EXACT SOLUTION WITHIN THIS
COMPLEX PATTERN.

HI TEMPS THURSDAY ALSO TRICKY. IF LOW CLOUDS HOLD...AFTN TEMPS WILL
RISE LITTLE AND REMAIN IN THE 50S (PER NAM SOLUTION)...ALTHO
PLAUSIBLE GFS SOLUTION SUGGESTS WARMER HIGHS ESPECIALLY SRN
AREAS...WHICH ALSO WOULD INCREASE TSTM HAZARD.

TWF

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...

MAIN FORECAST CONCERN IN THE EXTENDED IS THE CUT OFF LOW OVER
MIDWEST THAT WILL BRING COOLER TEMPS OVER THE NEXT FEW DAYS...AND
SEVERAL CHANCES FOR PRECIP THROUGH AT LEAST THE WEEKEND.

THURSDAY NIGHT - MONDAY NIGHT...

NEARLY CO-LOCATED SFC AND UPPER LOW OVER LAKE MICHIGAN WILL SLOWLY
PROGRESS SOUTHWARD TOWARD THE CWA...AND EVENTUALLY THROUGH THE CWA
DURING THIS TIME FRAME. ALTHOUGH THE SFC LOW WILL SLOWLY BE
FILLING...UPPER-LEVEL ENERGY FROM SEVERAL SHORTWAVES EMBEDDED IN THE
PERIPHERY OF THE UPPER LOW WILL TRAVERSE THE CWA...ESPECIALLY
NORTHERN LOCATIONS OF THE CWA...THROUGH SATURDAY. WILL MOSTLY KEEP
SOUTHERN THIRD TO TWO-THIRDS OF CWA DRY THROUGH SATURDAY MORNING
WITH JUST SHOWERS MENTIONED. HIGHS ON FRIDAY WILL BE TOUGH TO REACH
60...WITH JUST SLIGHTLY HIGHER TEMPS POSSIBLE FOR SATURDAY.

FROM SATURDAY NIGHT THROUGH MONDAY NIGHT...UPPER LOW SPINS DOWN
TOWARD THE CWA. WITH EVEN BETTER FORCING AROUND AND THE
GFS/ECMWF/ENSEMBLE MOS IN GOOD AGREEMENT WITH PRECIP/HEIGHT
FIELDS...WILL HAVE CWA-WIDE SHOWERS IN THE GRIDS FROM SAT NIGHT
THROUGH MON NIGHT. THE CONSTANT 30 POPS ARE DECEIVING SINCE IT
CERTAINLY WILL NOT BE RAINING CONTINUOUSLY...BUT AT THIS TIME IT IS
TOO DIFFICULT TO CLING TO ONE SHORTWAVE OR ANOTHER. BEST CHANCES FOR
PRECIP WILL LIKELY BE IN THE AFTERNOON HOURS WITH ANY HEATING. HAVE
PRECIP ENDING MONDAY NIGHT AT THIS TIME...ALTHOUGH BASED ON MODELS
THIS COULD BE A BIT OPTIMISTIC. HOWEVER...GFS TENDS TO OVERDUE
QPF...SO ANY REMAINING PRECIP WOULD BE LIGHT AND MINIMAL LIKELY.
SHOULD AT LEAST BE MOSTLY CLOUDY.

HIGHS DURING THIS TIMEFRAME WILL ALSO BE IN THE LOW  60S...ALTHOUGH
MONDAY THE UPPER LOW MAY MOVE FAR ENOUGH EAST SO SWRN PORTIONS OF
THE CWA TO REBOUND INTO THE UPPER 60S.

TUESDAY - WEDNESDAY...

UPPER LOW FINALLY MOVES EAST OF THE CWA TUESDAY NIGHT AS RIDGING
BEGINS TO PUSH INTO WRN SECTIONS OF THE CWA. WINDS SHOULD ALSO BACK
FROM NORTHWEST TO SOUTHWEST...AS TEMPS BY WEDNESDAY SHOULD BE BACK
INTO THE MID 70S.

AL

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 10, 3:00 PM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT WED MAY 10 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-110830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
300 PM CDT WED MAY 10 2006 /400 PM EDT WED MAY 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT.

AN AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL APPROACH
THE AREA TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE FRONT LATE THIS EVENING INTO THE OVERNIGHT
HOURS. SOME THUNDERSTORMS COULD BECOME SEVERE WITH HAIL AND
DAMAGING WINDS BEING THE MAIN THREATS. HOWEVER...MOST STORMS WILL
ONLY BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND DEADLY CLOUD-
TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.

A DEEP LOW PRESSURE AREA WILL BE LOCATED OVER THE OHIO RIVER
VALLEY ON THURSDAY. THIS WILL PROVIDE A CHANCE FOR SCATTERED
THUNDERSTORMS WITH SMALL HAIL AND DANGEROUS LIGHTNING BEING THE
BIGGEST THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.

AL/TWF

Nearby

Tornado Warnings in Indiana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.